Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 197, NWS Northern Indiana

July 21, 2003Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2003, 1:38 AM EST for Pulaski County, Starke County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 1:38 AM EST (06:38 UTC)
Expired
Jul 21, 2003, 2:30 AM EST
In force
52 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:45 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3794 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3794 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 210638
SVRIWX
INC131-149-210730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA

* UNTIL 230 AM EST

* AT 137 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
  WEST OF NORTH JUDSON TO 7 MILES WEST OF MEDARYVILLE...MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  MEDARYVILLE
  NORTH JUDSON
  KNOX
  WINAMAC
  MONTEREY

ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4128 8680 4135 8669 4134 8647 4102 8647
          4101 8694 4126 8695

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:45 AM EST, 53 minutes earlier.

Area forecast discussion, Jul 21, 12:45 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1245 AM EST MON JUL 21 2003

06Z AVIATION DISCUSION...
SOME STRATO CU BEGINNING TO DEVELOP OVER SRN MI ATTM. THIS SHOULD
ADVECT/DVLP INTO NRN IN NEXT FEW HRS AND PERSIST MOST OF THE
MORNING. MIXING DURING THE DAY EXPECTED TO BREAK UP STRATO CU A BIT
BUT KEPT CIGS MVFR AS MODELS INDICATING TEMP/DWPT SPREAD WL BE <15F.
COLD AIR ALOFT AND LINGERING LOW LVL MOISTURE EXPECTED TO RESULT IN
SCT SHWRS/TSTMS THIS AFTN/EVE. JT

UPDATED PUBLIC DISCUSSION AT 8 PM EST....
ONLY SLIGHT CHANCE FOR STRONG WINDS REMAIN IN FAR SOUTHEAST COUNTIES
FOR NEXT HOUR OR TWO WITH STORMS FINALLY SHOWING SOME INCREASE IN
ORGANIZATION ACROSS FORECAST AREA. WILL HAVE UPDATE SHORTLY TO END
THREAT ELSEWHERE AND PROVIDE ADDITIONAL TEMPORAL DETAIL IN
SOUTHEAST. PBM

FORECAST DISCUSSION FOR TONIGHT THROUGH MONDAY...

THE COLD FRONT WILL BE MOVING THROUGH THE REGION TONIGHT. THIS ALONG
WITH WAA, GOOD INSTABILITY (FOR EXAMPLE CAPE VALUES ARE IN THE
2000S), AND A LOT OF MOISTURE WILL GIVE OUR CWA A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS. STORMS HAVE BEEN GOING ALONG
THE FRONT IN MICHIGAN AND OVER THE LAST COUPLE OF HOURS HAVE STARTED
TO FIRE UP ALONG THE FRONT IN NORTHERN ILLINOIS. EXPECT THIS
ACTIVITY TO CONTINUE INTO THE NIGHT AS THAT FRONT CONTINUES TO PUSH
SOUTHEASTWARD. FOR TUESDAY COULD SEE SOME MORE RAIN SHOWERS WITH AN
UPPER LEVEL TROUGH OVER THE CWA. THERE IS SOME SMALL INSTABLITY ON
TUESDAY AND SPC HAS US IN GENERAL THUNDERSTORMS. NOT EXPECTING A
WHOLE LOT OF THUNDER...COULD BE SOME ISOLATED STORMS. FELT IT WOULD
BE ISOLATED AT BEST, HALF OF SURROUNDING OFFICES KEPT RAIN SHOWERS,
FOR CONSISTENCY, AND SINCE WAS ON FENCE WETHER OR NOT TO THROUGH IN
THUNDER LEFT IN RAIN SHOWERS. THAT UPPER TROUGH WILL CONTINUE TO BE
OVER THE AREA INTO WEDNESDAY KEEPING A CHANCE FOR RAIN FOR US. THEN
ON THURSDAY THAT UPPER TROUGH BEGINS TO MOVE EAST OF US AND AN AREA
OF HIGH PRESSURE MOVING IN BEGINS TO TAKE HOLD. THEN FOR THE WEEKEND
A FRONTAL SYSTEM WILL BE MOVING THROUGH OUR CWA GIVING US A CHANCE
FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL GRADUALLY WARM UP
THROUGH THIS WEEKEND.   BML

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Jul 20, 11:39 AM EST, 13 hours 59 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EST SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME
OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND
DAMAGING WINDS.  AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA
TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING
SOUTHEAST ACROSS THE AREA.  SEVERE STORMS ARE AGAIN POSSIBLE.
DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES
INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE.  HEAVY RAIN WILL
LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE
THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE
ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS
OF NORTHEAST INDIANA.  SOME OF THESE STORMS MAY BE SEVERE WITH
DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA
TO ARCHBOLD OHIO.

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY
CAUSING THUNDERSTORMS AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR
BOTH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 20, 8:44 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0844 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    CONSTANTINE               MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     LARGE TREE DOWN. BLOCKING
                                          ROAD. REPORTED BY 911
                                          DISPATCH.

WAMSLEY
Local storm report, Jul 20, 9:35 PM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0935 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    1 NW STURGIS              MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     POWERLINE DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 20, 9:37 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0937 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    1 NW STURGIS              MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     POWERLINE DOWN. REPORTED
                                          BY 911 DISPATCH.

0816 PM    CONSTANTINE               MI   WIND DAMAGE
07/20/03   ST. JOSEPH                     LARGE TREE DOWN. BLOCKING
                                          ROAD. REPORTED BY 911
                                          DISPATCH.

0800 PM    ELKHART                   IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0750 PM    3 N ELKHART               IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0739 PM    5 W EDWARDSBURG           MI   WIND DAMAGE
07/20/03   CASS                           POWERLINE DOWN. REPORTED
                                          BY 911 DISPATCH.

0715 PM    NEW CARLISLE              IN   WIND DAMAGE
07/20/03   ST. JOSEPH                     NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY FIRE DEPARTMENT.

0652 PM    7 N KINGSFORD HEIGHTS     IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       TREE FELL ON HOUSE. BRANCH
                                          12 INCHES IN DIAMETER INTO
                                          HOUSE. REPORTED BY 911
                                          DISPATCH.

0645 PM    MICHIGAN CITY             IN   WIND DAMAGE
07/20/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 20, 10:55 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EST SUN JUL 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    NILES                     MI   WIND DAMAGE
07/20/03   BERRIEN                        LARGE TREE LIMBS DOWN.
                                          REPORTED BY SHERRIFS
                                          DEPARTMENT.

1030 PM    BUCHANAN                  MI   WIND DAMAGE
07/20/03   BERRIEN                        LARGE TREE LIMBS DOWN.
                                          REPORTED BY SHERRIFS
                                          DEPARTMENT.

WAMSLEY
Local storm report, Jul 21, 12:09 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1209 AM EST MON JUL 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    2 S ELKHART               IN   WIND DAMAGE
07/20/03   ELKHART                        POWERLINE AND TREE DOWN.
                                          REPORTED BY 911 DISPATCH.

WAMSLEY
Local storm report, Jul 21, 12:49 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1249 AM EST MON JUL 21 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    PLYMOUTH                  IN   1.00 IN HAIL
07/21/03   MARSHALL                       REPORTED BY STORM SPOTTER.

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:06 PM ESTSevere Thunderstorm WarningIWXSaint Joseph39 min
Jul 20, 7:39 PM ESTSevere Thunderstorm WarningIWXElkhart66 min
Jul 20, 8:06 PM ESTSevere Thunderstorm WarningIWXWhitley54 min
Jul 20, 11:48 PM ESTSevere Thunderstorm WarningIWXElkhart57 min
Jul 20, 11:58 PM ESTSevere Thunderstorm WarningIWXKosciusko, Noble47 min
Jul 21, 12:38 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Whitley67 min
Jul 21, 1:08 AM ESTSevere Thunderstorm WarningIWXWhite52 min
Jul 21, 1:14 AM ESTSevere Thunderstorm WarningIWXFulton31 min
Jul 21, 1:30 AM ESTSevere Thunderstorm WarningIWXKosciusko45 min
Jul 21, 3:12 AM ESTTornado WarningIWXCass33 min
Jul 21, 3:24 AM ESTSevere Thunderstorm WarningIWXMiami36 min
Jul 21, 3:39 AM ESTSevere Thunderstorm WarningIWXWabash51 min
Jul 21, 4:30 AM ESTFlash Flood WarningIWXAllen3 hr
Jul 21, 5:42 AM ESTSevere Thunderstorm WarningIWXBlackford33 min
Jul 21, 5:54 AM ESTSevere Thunderstorm WarningIWXJay36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.